Integral Equations and Operator Theory

, Volume 89, Issue 2, pp 151–207 | Cite as

Invertibility Properties of Singular Integral Operators Associated with the Lamé and Stokes Systems on Infinite Sectors in Two Dimensions

  • Irina MitreaEmail author
  • Katharine Ott
  • Warwick Tucker


In this paper we establish sharp invertibility results for the elastostatics and hydrostatics single and double layer potential type operators acting on \(L^p(\partial \Omega )\), \(1<p<\infty \), whenever \(\Omega \) is an infinite sector in \({\mathbb {R}}^2\). This analysis is relevant to the layer potential treatment of a variety of boundary value problems for the Lamé system of elastostatics and the Stokes system of hydrostatics in the class of curvilinear polygons in two dimensions, such as the Dirichlet, the Neumann, and the Regularity problems. Mellin transform techniques are used to identify the critical integrability indices for which invertibility of these layer potentials fails. Computer-aided proofs are produced to further study the monotonicity properties of these indices relative to parameters determined by the aperture of the sector \(\Omega \) and the differential operator in question.


Lamé system Stokes system Mellin transform Hardy kernel operator Single layer potential Double layer potential Conormal derivative Pseudo-stress conormal derivative Infinite sector Interval analysis Computer-aided proof Validated numerics 

Mathematics Subject Classification

Primary 35J25 35J47 42A38 Secondary 45E05 45B05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alefeld, G., Herzberger, J.: Introduction to Interval Computations. Computer Science and Applied Mathematics. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York (1983). Translated from the German by Jon RokneGoogle Scholar
  2. 2.
    Awala, H., Mitrea, I., Mitrea, M.: On the spectra of singular integral operators in two dimensions. Preprint (2017)Google Scholar
  3. 3.
    Bacuta, C., Bramble, J.H.: Regularity estimates for solutions of the equations of linear elasticity in convex plane polygonal domains. Z. Angew. Math. Phys. 54(5), 874–878, 2003. Special issue dedicated to Lawrence E. PayneGoogle Scholar
  4. 4.
    Boyd, D.W.: Spectra of convolution operators. Acta Sci. Math. (Szeged) 35, 31–37 (1973)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Coifman, R.R., McIntosh, A., Meyer, Y.: L’intégrale de Cauchy définit un opérateur borné sur \(L^{2}\) pour les courbes lipschitziennes. Ann. Math. (2) 116(2), 361–387 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Dahlberg, B.E.J., Kenig, C.E.: \(L^p\) estimates for the three-dimensional systems of elastostatics on Lipschitz domains. In: Analysis and Partial Differential Equations, volume 122 of Lecture Notes in Pure and Appl. Math. pp. 621–634. Dekker, New York (1990)Google Scholar
  7. 7.
    Dahlberg, B.E.J., Kenig, C.E., Verchota, G.C.: Boundary value problems for the systems of elastostatics in Lipschitz domains. Duke Math. J. 57(3), 795–818 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Dahlberg, B.E.J., Kenig, C.E.: Hardy spaces and the Neumann problem in \(L^p\) for Laplace’s equation in Lipschitz domains. Ann. Math. (2) 125(3), 437–465 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Dauge, M.: Stationary Stokes and Navier–Stokes systems on two- or three-dimensional domains with corners. I. Linearized equations. SIAM J. Math. Anal. 20(1), 74–97 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Deuring, P.: The Stokes system in 3D-Lipschitz domains: a survey of recent results. In: Progress in Partial Differential Equations: The Metz Surveys, 4, volume 345 of Pitman Res. Notes Math. Ser., pp. 187–204. Longman, Harlow (1996)Google Scholar
  11. 11.
    Deuring, P.: \(L^p\)-theory for the Stokes system in 3D domains with conical boundary points. Indiana Univ. Math. J. 47(1), 11–47 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Fabes, E.B., Jodeit Jr., M., Lewis, J.E.: On the spectra of a Hardy kernel. J. Funct. Anal. 21(2), 187–194 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Fabes, E.B., Kenig, C.E., Verchota, G.C.: The Dirichlet problem for the Stokes system on Lipschitz domains. Duke Math. J. 57(3), 769–793 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Forte Developer 7. C++ Interval Arithmetic Programming Reference. Sun Microsystems (2002).
  15. 15.
    Griewank, A.: Evaluating Derivatives, volume 19 of Frontiers in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (2000). Principles and Techniques of Algorithmic DifferentiationGoogle Scholar
  16. 16.
    Hammer, R., Hocks, M., Kulisch, U., Ratz, D.: C++ Toolbox for Verified Scientific Computing—Theory, Algorithms and Programs: Basic Numerical Problems. Springer, New York (1995)zbMATHGoogle Scholar
  17. 17.
    Kellogg, R.B., Osborn, J.E.: A regularity result for the Stokes problem in a convex polygon. J. Funct. Anal. 21(4), 397–431 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Kilty, J.: The \(L^p\) Dirichlet problem for the Stokes system on Lipschitz domains. Indiana Univ. Math. J. 58(3), 1219–1234 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Kohr, M., Wendland, W.L.: Variational boundary integral equations for the Stokes system. Appl. Anal. 85(11), 1343–1372 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Kozlov, V.A., Maz’ya, V.G.: Spectral properties of operator pencils generated by elliptic boundary value problems in a cone. Funktsional. Anal. i Prilozhen. 22(2), 38–46, 96 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Kozlov, V.A., Maz’ya, V.G., Rossmann, J.: Spectral Problems Associated with Corner Singularities of Solutions to Elliptic Equations, volume 85 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI (2001)Google Scholar
  22. 22.
    Kozlov, V.A., Maz’ya, V.G., Schwab, C.: On singularities of solutions to the Dirichlet problem of hydrodynamics near the vertex of a cone. J. Reine Angew. Math. 456, 65–97 (1994)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Kupradze, V.D.: Potential methods in the theory of elasticity. Translated from the Russian by H. Gutfreund. Translation edited by I. Meroz. Israel Program for Scientific Translations, Jerusalem; Daniel Davey & Co., Inc., New York (1965)Google Scholar
  24. 24.
    Kupradze, V.D., Gegelia, T.G., Basheleĭ shvili, M.O., Burchuladze, T.V.: Three-Dimensional Problems of the Mathematical Theory of Elasticity and Thermoelasticity, volume 25 of North-Holland Series in Applied Mathematics and Mechanics. North-Holland Publishing Co., Amsterdam, Russian edition (1979). Edited by V. D. KupradzeGoogle Scholar
  25. 25.
    Ladyzhenskaya, O.A.: The Mathematical Theory of Viscous Incompressible Flow. Second English edition, revised and enlarged. Translated from the Russian by Richard A. Silverman and John Chu. Mathematics and its Applications, Vol. 2. Gordon and Breach, Science Publishers, New York (1969)Google Scholar
  26. 26.
    Lerch, M., Tischler, G., Von Gudenberg, J.W., Hofschuster, W., Krämer, W.: FILIB++, a fast interval library supporting containment computations. ACM Trans. Math. Softw. 32(2), 299–324 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Lewis, J.E.: Layer potentials for elastostatics and hydrostatics in curvilinear polygonal domains. Trans. Am. Math. Soc. 320(1), 53–76 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Mayboroda, S., Mitrea, M.: The Poisson problem for the Lamé system on low-dimensional Lipschitz domains. In: Integral Methods in Science and Engineering, pp. 137–160. Birkhäuser Boston, Boston, MA (2006)Google Scholar
  29. 29.
    Maz’ya, V.G.: Boundary integral equations. In: Analysis, IV, volume 27 of Encyclopaedia Math. Sci., pp. 127–222. Springer, Berlin (1991)Google Scholar
  30. 30.
    Maz’ya, V.G., Plamenevskiĭ, B.A.: On properties of solutions of three-dimensional problems of elasticity theory and hydrodynamics in domains with isolated singular points. Am. Math. Soc. Transl. (2) 123, 109–123 (1984)zbMATHGoogle Scholar
  31. 31.
    Maz’ya, V.G., Roßmann, J.: Weighted \(L_p\) estimates of solutions to boundary value problems for second order elliptic systems in polyhedral domains. ZAMM Z. Angew. Math. Mech. 83(7), 435–467 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Miranda, C.: Un’osservazione su un teorema di Brouwer. Boll. Un. Mat. Ital. (2) 3, 5–7 (1940)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Mitrea, D.: Distributions, Partial Differential Equations, and Harmonic Analysis. Springer, New York (2013)CrossRefzbMATHGoogle Scholar
  34. 34.
    Mitrea, M., Wright, M.: Boundary value problems for the Stokes system in arbitrary Lipschitz domains. Astérisque, (344), viii+241 (2012)Google Scholar
  35. 35.
    Moore, R.E.: Interval Analysis. Prentice-Hall, Inc., Englewood Cliffs (1966)zbMATHGoogle Scholar
  36. 36.
    Moore, R.E.: Methods and Applications of Interval Analysis, volume 2 of SIAM Studies in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1979)Google Scholar
  37. 37.
    Neumaier, A.: Interval Methods for Systems of Equations, volume 37 of Encyclopedia of Mathematics and Its Applications. Cambridge University Press, Cambridge (1990)Google Scholar
  38. 38.
    Oberhettinger, F.: Tables of Mellin Transforms. Springer, New York (1974)CrossRefzbMATHGoogle Scholar
  39. 39.
    Rudin, W.: Fourier Analysis on Groups. Wiley Classics Library. Wiley, New York (1990). Reprint of the 1962 original, A Wiley-Interscience PublicationGoogle Scholar
  40. 40.
    Rump, S.M.: INTLAB—INTerval LABoratory, pp. 77–104. Springer, Dordrecht (1999)Google Scholar
  41. 41.
    Shen, Z.W.: Boundary value problems for parabolic Lamé systems and a nonstationary linearized system of Navier–Stokes equations in Lipschitz cylinders. Am. J. Math. 113(2), 293–373 (1991)CrossRefzbMATHGoogle Scholar
  42. 42.
    Shen, Z.W.: A note on the Dirichlet problem for the Stokes system in Lipschitz domains. Proc. Am. Math. Soc. 123(3), 801–811 (1995)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of MathematicsTemple UniversityPhiladelphiaUSA
  2. 2.Department of MathematicsBates CollegeLewistonUSA
  3. 3.Department of MathematicsUppsala UniversityUppsalaSweden

Personalised recommendations